Kansas, 2016Hail and Damaging Winds in Kansas, July 13, 2016
July 13, 2016 · NWS GLD · 10 events in 6 counties and zones
During the overnight hours a line of severe thunderstorms moved east-southeast across Northwest Kansas. The largest hail stone reported was quarter size at Morland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight hours a line of severe thunderstorms moved east-southeast across Northwest Kansas. The largest hail stone reported was quarter size at Morland. The primary threat with these storms was straight-line winds. The highest gust was an estimated 100 MPH at Morland. The only reported damage from the straight-line winds were tree limbs blown down, a broken window and two power poles broken. The broken power poles caused Morland to lose power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 10:30 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 12, 10:30 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1030 PM MDT TUE JUL 12 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 141 PM MDT Tue Jul 12 2016
Dry conditions will prevail this afternoon with increasing
cloudiness this afternoon and evening in advance of a fast moving
short wave followed by a warm front. Short term guidance has come
into better agreement at midday as the HRRR and RAP have
increasingly moved toward the NAM12 and SREF solutions. The ARW and
NMM models however, have backed off on precip chances. Overall, I
increased PoPs across the CWA in response to the model guidance
coming into better agreement. The environment will become
increasingly favorable for thunderstorms around or after 00Z in
eastern Colorado, spreading eastward into northwest Kansas as we
head through the evening and overnight. CAPE values will increase
through the afternoon to near 2100 J/Kg as the warm front approaches
with bulk shear at 30kt to 50kt (RAP), and DCAPE in the 400 J/Kg to
1000 J/Kg range. There is a marginal risk of severe thunderstorms
that could include large hail and damaging wind gusts.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 150 PM MDT Tue Jul 12 2016
Low chances for thunderstorms will continue Wednesday night and
Thursday morning in the wake of an earlier cold frontal passage.
Favorable low level upslope combined with weak shortwave trough
aloft will result in limited coverage during those time
periods...but increasing Thursday afternoon and evening with
destabilization. Moderate to strong instability is forecast with
deep layer shear of 40-50kts...an environment conducive to
supercells. Only negative is lack of well-defined synoptic scale
forcing which may limit overall coverage of storms. The wet
pattern continues into Friday with the upper flow becoming more
northwest and possible embedded shortwave trough providing lift.
Afternoon instability not as impressive as Thursday...only
moderate values are forecast...although deep layer shear remains
around 40kts. Severe storms will be possible once again.
Temperatures will be above normal on Wednesday...then below normal
on Thursday and Friday.
Upper ridge will begin to strengthen over the weekend. Other than
some isolated storms Saturday afternoon developing on the higher
terrain of eastern Colorado a hot and dry period will begin for
the region. This will continue through at least Tuesday.
Temperatures will return to the upper 90s/lower 100s by the
beginning of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM MDT Tue Jul 12 2016
KGLD...mvfr/ifr conditions possible from taf issuance through
about 09z-10z with winds from the east-southeast/southeast under
10kts. Short range models insisting that convection currently a
row of counties north of the terminal will move east-southeast or
southeast into axis of elevated instability and possibly producing
near severe/severe thunderstorms with large hail, damaging winds
and locally heavy rainfall to the terminal. They also suggest that
stratus will develop immediately behind the convection for a few
hours producing scattered to broken low cloudiness. After 10z
winds start to veer to the west, north, northeast and east through
the rest of the taf period with some gusts near 20kts possible.
Strato cumulus/cumulus clouds possible during the morning hours
with perhaps some mid clouds during the afternoon and evening.
KMCK...vfr conditions expected through the period. May have
thunderstorms in the vicinity or on top of the terminal in the
08z-10z timeframe with winds light from the southeast. After 10z
winds are similar to KGLD with west then northwest, north,
northeast and east through the rest of the taf period. A few gusts
near 20kts possible. Fair weather cumulus clouds possible during
the daylight and early evening hours.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...TL
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 12, 8:30 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT TUE JUL 12 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
830 PM MDT TUE JUL 12 2016 /930 PM CDT TUE JUL 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TONIGHT...
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES ACROSS THE AREA. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UNSETTLED PATTERN WILL BE IN PLACE WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS
POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Jul 12, 7:53 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT TUE JUL 12 2016
COZ090-130215-
YUMA COUNTY CO-
753 PM MDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
815 PM MDT...
AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF COPE...OR 21 MILES SOUTH OF YUMA...MOVING EAST AT 35
MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABARR.
LAT...LON 3996 10280 4003 10263 3971 10252 3972 10280
TIME...MOT...LOC 0153Z 251DEG 30KT 3983 10285
JRM
Local storm report, Jul 12, 8:50 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL ABARR 39.85N 102.72W
07/12/2016 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
BWARRENSpecial weather statement, Jul 12, 9:23 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT TUE JUL 12 2016
COZ090-KSZ001-130345-
YUMA COUNTY CO-CHEYENNE KS-
923 PM MDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 945 PM MDT/1045 PM CDT/...
AT 923 PM MDT/1023 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES SOUTH OF WRAY...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND AND VERNON.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 221 AND 234.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 10195 3973 10194 3977 10231 3995 10232
TIME...MOT...LOC 0323Z 267DEG 27KT 3986 10219
JRM
Special weather statement, Jul 12, 10:29 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT TUE JUL 12 2016
COZ090-130445-
YUMA COUNTY CO-
1029 PM MDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
1045 PM MDT...
AT 1029 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF YUMA...MOVING EAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3993 10238 3992 10280 4000 10280 4000 10279
4010 10279 4016 10243
TIME...MOT...LOC 0429Z 258DEG 44KT 4001 10283
007Special weather statement, Jul 12, 10:56 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT TUE JUL 12 2016
COZ090-KSZ001-NEZ079-130515-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
1056 PM MDT TUE JUL 12 2016
...SPECIAL WEATHER STATEMENT...
AT 1056 PM MDT/1156 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF WRAY...MOVING EAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...HAIGLER...VERNON...HEARTSTRONG AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 228 AND 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4013 10192 3987 10190 3985 10280 4013 10278
TIME...MOT...LOC 0456Z 266DEG 46KT 3997 10236
007
Thunderstorm Wind, Cheyenne
- When
- July 13, 1:47 AM CST to 1:57 AM CST
- Where
- Cheyenne County, 13.84 mi SSE of St Francis Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.569, -101.689
Small green tree limbs around a half inch in diameter broken off the trees.
Thunderstorm Wind, Sherman
- When
- July 13, 12:54 AM MST to 1:00 AM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
Hail, Cheyenne
- When
- July 13, 1:57 AM CST
- Where
- Cheyenne County, 13.84 mi SSE of St Francis Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.569, -101.689
Torrential rainfall accompanied the hail.
Thunderstorm Wind, Sherman
- When
- July 13, 1:02 AM MST to 1:25 AM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
Thunderstorm Wind, Thomas
- When
- July 13, 2:34 AM CST
- Where
- Thomas County, 1.97 mi E of Colby
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.400, -101.013
Hail, Graham
- When
- July 13, 3:20 AM CST
- Where
- Graham County, 0.45 mi E of Morland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.350, -100.072
Very strong winds accompanied the hail.
Thunderstorm Wind, Graham
- When
- July 13, 3:20 AM CST to 3:30 AM CST
- Where
- Graham County, 0.28 mi ENE of Morland
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.352, -100.076
Two power poles were blown down causing Morland to lose power. A window in a house was broken in town from the combined effects of hail and very strong winds.
Thunderstorm Wind, Logan
- When
- July 13, 3:21 AM CST to 3:36 AM CST
- Where
- Logan County, 0.22 mi WSW of Oakley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.129, -100.854
Tree limbs up to one inch in diameter blown down in town.
Thunderstorm Wind, Graham
- When
- July 13, 3:50 AM CST to 4:01 AM CST
- Where
- Graham County, 0.36 mi SSW of (Hlc)hill City Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.375, -99.832
Thunderstorm Wind, Gove
- When
- July 13, 3:57 AM CST
- Where
- Gove County, 14.4 mi SE of Gove
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.785, -100.316
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652508, 652506, 652500, 652509, 652510, 652501, 652505, 652514, 652511, 652512.